Sorting Out the Cause of a Puzzling Rash and Leg Swelling

October 1, 2002

My patient is a 42-year-old woman who experienced a nonblanching, purpuricrash and edema of the lower legs after she started taking nifedipine (Figure).

My patient is a 42-year-old woman who experienced a nonblanching, purpuricrash and edema of the lower legs after she started taking nifedipine (Figure). Therash resolved after the calcium channel blocker was discontinued. The same reactionoccurred when she was given nifedipine a second time. What process underliesthis patient's symptoms?
-- MD
Your patient appears to have erythematous edema,a phenomenon that has been seen with nifedipinein particular and with calcium channel blockersin general. Both the erythema and the edemaseem to be worst in areas of maximal gravitationalhydrostatic pressure, ie, the ankles. The phenomena seemto be proportionate to the potency of vasodilation there.However, the lesions should blanch unless red cellshappen to extravasate. Small hemorrhages do appear to bepresent within the variegated--and even, in places, punctuate--character of the erythematous zone.While other processes might be involved, particularlydrug allergy with erythematous morphology in onearea (akin to a fixed drug eruption), I believe this isvasodilatory in nature. I suspect that the patient wouldshow less of the same reaction--or none--if she weregiven an alternative calcium channel blocker. If nifedipinewas being used exclusively for hypertension, anagent from another class of antihypertensive medications,such as a diuretic or an angiotensin-convertingenzyme inhibitor, might be substituted and should notproduce this problem.
-- Henry Schneiderman, MD
    Vice-President of Medical Services
    Physician-in-Chief
    Hebrew Health Care
    West Hartford, Conn
    Professor of Medicine (Geriatrics)
    Associate Professor of Pathology
    University of Connecticut Health Center
    Farmington
[Editor's note: Dr Schneiderman, who is an internist andgeriatrician, suggested that we also consult a dermatologistabout this case. Her response follows.]From the photograph, it is difficult to see that this rashis purpuric, and the clinical appearance is not characteristicof a drug eruption. Instead, it resembles theskin changes that can occur with pressure, as in compressionfrom socks.However, the rash occurred after nifedipine was administeredon 2 separate occasions. The best explanation,therefore, is that nifedipine produced leg edema (a knownside effect) and then stasis dermatitis-like changes developedat the site of pressure, secondary to the edema.
-- Caron Grin, MD
    Associate Professor of Dermatology
    University of Connecticut Health Center
    Farmington